Wednesday, January 2, 2013

The worst in-law, ever

Tomorrow is January 3, and I will begin a new type of chemo. It's called Irinotecan.

No more FOLFOX, the chemotherapy with which I've become intimately familiar over the past 3 years.

It's really peculiar, the whole "getting used to" a specific type of chemo. It's a forced relationship with a really bad apple. It's like learning how to deal with a particularly offensive in-law: Against your will or better judgement, you must spend hour upon hour of otherwise productive time in their annoying company. You learn to navigate through their quirks and how to steel yourself against their many unpleasant attributes.  In the case of chemo, it means you learn massive amounts about puking and forced fasting. And pain. You learn to pack Kleenex with you for the times your nose starts bleeding in public. You learn to stiffen your upper lip while you're being injected with a wasp-sting shot in your stomach. (Why complain? What good will it do?) This and so much more, you learn.

I just did a quick search on the side effects of Irinotecan. They sound pretty abysmal. The one I'm least excited about is probably the hair loss. Alopecia. It looks like my hair will likely thin, and I could even lose it. For all the BS I've endured thus far, I haven't lost my hair. I always took comfort in that. Losing hair from chemo makes you stick out like a sore thumb, and you then have to deal with people's unstable reactions, 24/7. For a person like me who spends too much time considering others' states of mind, that would be a real burden. An unproductive, bad use of my energy. Just writing about hair loss is making me depressed.

On a less superficial level, there can be other, more serious side effects, though I won't know what they are til they happen. It's not the most settling way to enter the new year, wondering if the poison you're going to be getting will be a little "too poisonous".

Anyway. Not the most uplifting post, but there you have it.

5 comments:

  1. Dearest Shelley, Max has had good success with Irinotecan. He did not lose his hair on it, and the main side effect, for him, made him re-dub the drug "I run to the can." (!!) I hope the drug is as kind as chemo can be to the non-cancerous parts of you, which is 99.99999% of you and will soon be 100%, I have decided.

    ReplyDelete
  2. Dear Shelly,

    Thinking of you, as always. I love what Rachel has to say about Irinotecan (apart from the need to run to the can!). May you have the same good success with it as her Max.

    Would really love to see you this year, Lady.

    xoxoxo,
    Jen(ny)

    ReplyDelete
  3. Hi, Shelly... It's Julie Buchwald. Remember me? Your mom's friend Jan's daughter. Anyway, just wanted to send my well wishes, lots of brightness and strength to you.

    You radiate beauty, hair or sans hair. Just be yourself and I promise you, you can rock any "look.". ;) 👠🎀💄👒❤

    Thinking of you over the past few years

    ReplyDelete
  4. Sorry... The question marks above were supposed to be cute icons...

    Be good to yourself!
    Love, Julie

    ReplyDelete